Convergent semi-Lagrangian methods for the Monge-Ampère equation on unstructured grids

Feng, Xiaobing and Jensen, Max (2017) Convergent semi-Lagrangian methods for the Monge-Ampère equation on unstructured grids. SIAM Journal on Numerical Analysis, 55 (2). pp. 691-712. ISSN 0036-1429

[img] PDF - Accepted Version
Download (523kB)
[img] PDF - Published Version
Download (519kB)

Abstract

This paper is concerned with developing and analyzing convergent semi-Lagrangian methods for the fully nonlinear elliptic Monge-Ampère equation on general triangular grids. This is done by establishing an equivalent (in the viscosity sense) Hamilton-Jacobi-Bellman formulation of the Monge-Ampère equation. A significant benefit of the reformulation is the removal of the convexity constraint from the admissible space as convexity becomes a built-in property of the new formulation. Moreover, this new approach allows one to tap the wealthy numerical methods, such as semi-Lagrangian schemes, for Hamilton-Jacobi-Bellman equations to solve Monge-Ampère type equations. It is proved that the considered numerical methods are monotone, pointwise consistent and uniformly stable. Consequently, its solutions converge uniformly to the unique convex viscosity solution of the Monge-Ampère Dirichlet problem. A superlinearly convergent Howard's algorithm, which is a Newton--type method, is utilized as the nonlinear solver to take advantage of the monotonicity of the scheme. Numerical experiments are also presented to gauge the performance of the proposed numerical method and the nonlinear solver.

Item Type: Article
Keywords: Monge-Ampère equation, Hamilton-Jacobi-Bellman equation, viscosity solution, semi-Lagrangian method, wide stencil, monotone scheme, convergence, Howard's algorithm
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Research Centres and Groups: Numerical Analysis and Scientific Computing Research Group
Subjects: Q Science > QA Mathematics > QA0297 Numerical analysis
Depositing User: Max Jensen
Date Deposited: 07 Dec 2016 15:45
Last Modified: 11 Sep 2017 16:33
URI: http://sro.sussex.ac.uk/id/eprint/65848

View download statistics for this item

📧 Request an update